I have been using the same birth control for a

Patient

Q: I have been using the same birth control for a year or so but the past few months I've felt that the pill is causing me to experience mood swings/depression. Is it possible for my body to react differently from the same medicine? Can my hormones change like this?

Doctor

A:   Hello,

Thanks for the query.

When you are on the birth control pills, the side effects may come anytime. Nausea, vomiting, headache, irritability, giddiness, etc are initial symptoms. Acne, weight gain, fluid retention, etc develop a little later. Depression and mood swings can develop after quite some time, say a few months later.

We will have to rule out all other causes of depression and only then attribute it to the pill as a side effect. You could still continue the pill if you can cope up with the mental changes. You will need to consult a psychiatrist to help you with it and teach you behavioural and lifestyle techniques.

In case it is worrisome, you will have to see your gynecologist and stop the pill. The doctor may have to prescribe another alternative pill with a different combination.

Meditation, yoga and deep breathing exercise Will help you.

Hope this helps
Regards

Comments / Follow Ups

Patient: Thank you. I originally thought the mental changes were due to stress at work so I've been talking with a psychologist on a regular basis. Through talking with her and everything calming down at work we haven't found other reasons for my depression to continue the way that it has. That is what lead me to question my birth control. I don't feel like these are changes that I can live with. I'm currently taking Femcon Fe, are their alternatives, possibly lower dosage, that I should consider? Are there other steps I need to take to rule out other factors for my depression?
Doctor: Hello
Consult a physician for a.complete health check. Anemia can cause depression like symptoms. Lower dose pills are available. That will be decided by the gynecologist treating you

Related Q&A

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

Q: I'm taking Ashlyna for birth control. I'm reaching the end of my pack, this week is my scheduled period and I just ha...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews